Hail, Hockley
- When
- August 11, 5:16 PM CST
- Where
- Hockley County, 3 mi WSW of Levelland
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.563, -102.418
Local broadcast media relayed a report of ping pong ball size hail near Levelland.
Increased deep layer wind shear along with an approaching mid-level short wave trough initiated and created a few organized thunderstorms from the late afternoon through evening hours across the South Plains and extreme southern Texas Panhandle. The initial isolated thunderstorm activity over the South Plains produced hail as large as ping pong ball size and a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Increased deep layer wind shear along with an approaching mid-level short wave trough initiated and created a few organized thunderstorms from the late afternoon through evening hours across the South Plains and extreme southern Texas Panhandle. The initial isolated thunderstorm activity over the South Plains produced hail as large as ping pong ball size and a severe wind gust. During the late evening hours, a convectively reinforced front moving southward across the southern Texas Panhandle led to more scattered thunderstorm activity. Relatively dry sub-cloud layers allowed this late evening activity to produce several severe wind gusts in the extreme southern Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 12:00 PM CST, 5 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 100 PM CDT Mon Aug 11 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1251 PM CDT Mon Aug 11 2025 - Scattered shower and thunderstorms are expected this afternoon and should continue into the overnight hours. - Additional chances for storms continue Tuesday and Wednesday. - Warm and dry conditions expected towards the end of the week, before precipitation chances return this weekend. && .SHORT TERM... (This evening through Tuesday) Issued at 1211 PM CDT Mon Aug 11 2025 Water vapor imagery this afternoon currently showcases the upper level trough translating through the Southern Plains, with remnants from overnight convection extending from Wichita all the way into the Texas Panhandle. This has lead to some decent showers for some areas off the Caprock with some WTM sites picking up at least a quarter of an inch of rainfall. Conditions will begin to clear briefly, before we see additional thunderstorms develop off to our east similar to yesterday. The slow moving trough to our north will continue to spiral across the Southern Plains with the base of the trough extending into portions of the Texas Panhandle. Meanwhile at the surface, a lee low over northeastern New Mexico will allow moist southeasterly winds to prevail across the FA, allowing for increased amounts of moisture to be transported into the area from the Gulf. Increased amounts of moisture are also expected from the H3 to H7 levels, as a monsoonal moisture plume remains oriented across the region extending from EAX to EPZ. As large scale forcing becomes better positioned across the area this afternoon, with perturbations tracking into the region, and the moist upslope component to the wind. High terrain based thunderstorms are expected to develop across eastern New Mexico and track into the area by the evening, with storms likely reaching the state line sometime around or slightly after 7 PM. The expectation, given better steering flow aloft compared to yesterday, is that we see more widespread precipitation chances across much of the FA. There is a chance that the atmosphere remains stabilized, due to the lingering early morning convection, but given recent clearing trends this does not look to be a likely solution. Forecast soundings across the region suggest that thunderstorms will pose the risk of severe wind gusts, with DCAPE values of 1200 J/kg, and locally heavy rainfall given PWATs well above the 90th percentile seasonal normal, warm cloud layer, and long skinny CAPE profiles. Although storms are expected to move quickly, localized flash flooding concerns cannot be ruled out, especially given recent rainfall and if storms back build. There is a very small localized threat of small hail across the southeastern Rolling Plains early this afternoon, with some hi-resolution guidance hinting at a few isolated storms developing off remnant outflow boundaries. Storms will likely continue overnight, with forcing for ascent still positioned across the area and a weak LLJ ramps up allowing storms to grow upscale and into a complex of storms. The upper trough begins to finally shift southeast Tuesday, with the FA remaining still under part of the influence of the upper trough and the axis of monsoonal moisture still set up across the area. There is a chance for more afternoon thunderstorms to develop across the higher terrain and track in. However, this will likely be dependent on how morning convection evolves on Tuesday. If storms linger longer there is a chance we could remain stable through the afternoon which would limit activity. Thankfully, much of the precipitation, easterly component to the winds, and lingering cloud cover will help keep us on the "cooler" side with highs in the upper 80s to mid 90s today and Tuesday. && .LONG TERM... (Tuesday night through next Sunday) Issued at 1211 PM CDT Mon Aug 11 2025 An omega block pattern will continue to dominate across much of the CONUS as the upper trough translates across the Plains into the Upper Midwest and two areas of high pressure set up across the southwestern US and over the Gulf States. Conditions remain the same as previous forecasts, with the potential for a few scattered showers and thunderstorms Wednesday afternoon, as the southern extent of the FA remains influenced by the upper trough. However, this set up does not look as favorable as previous forecasts with the trough now positioned more to the east. Drier conditions are then expected through Friday afternoon, as the upper level ridge to our west expands over the region. This will lead to increased height and thickness values across the region, which will allow for much warmer temperatures to resume in the mid to upper 90s. Subsidence noted at the surface high dominating over much of the state. This will likely help keep things dry, but there is a chance that any precipitation trapped beneath the ridge could produce a few isolated showers as it interacts with subtle perturbations. Synoptically things begin to change through the weekend, with models a little all over the place with the upper level high to our east tracking west into the region and amplifying. Meanwhile, surface trough sets up to our west which will allow an axis of monsoonal moisture to set up across much of the area. Ensembles hint at this being our next best chance of precipitation beginning late Friday through early next week. Will go ahead and maintain PoP chances until guidance becomes clearer in the coming days. && .AVIATION... (18Z TAFS) Issued at 1251 PM CDT Mon Aug 11 2025 A strong outflow boundary has pushed south of the region resulting in a line of thunderstorms over the I-20 corridor. Tonight, all three TAF sites have at least 60% thunderstorm chances, initially forming over eastern New Mexico. Otherwise, VFR conditions are expected outside of convective activity. ANB && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...12 LONG TERM....12 AVIATION...26
Hazardous Weather Outlook National Weather Service Lubbock TX 1239 PM CDT Mon Aug 11 2025 TXZ021>044-121745- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1239 PM CDT Mon Aug 11 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon into tonight, primarily on the Caprock. Some storms may be severe, capable of producing damaging wind gusts up to 60 mph and hail up to the size of quarters. Torrential rainfall will lead to a localized risk of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances continues for most of the region through Wednesday, with the highest chances during the evening hours each day. Some storms may produce strong wind gusts and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Lubbock TX
458 PM CDT Mon Aug 11 2025
TXZ039-112215-
Yoakum TX-
458 PM CDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YOAKUM COUNTY
THROUGH 515 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Plains, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Yoakum
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3321 10279 3333 10280 3333 10260 3332 10259
3313 10260 3313 10274
TIME...MOT...LOC 2158Z 212DEG 6KT 3320 10273
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWKSpecial Weather Statement
National Weather Service Lubbock TX
523 PM CDT Mon Aug 11 2025
TXZ028-112245-
Lamb TX-
523 PM CDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAMB COUNTY THROUGH
545 PM CDT...
At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pep, or 9 miles west of Littlefield, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3383 10244 3387 10260 3405 10257 3399 10233
TIME...MOT...LOC 2223Z 207DEG 6KT 3391 10251
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWKSpecial Weather Statement
National Weather Service Lubbock TX
548 PM CDT Mon Aug 11 2025
TXZ034-112315-
Hockley TX-
548 PM CDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HOCKLEY COUNTY THROUGH
615 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sundown, or 8 miles southwest of Levelland, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Levelland, Sundown, and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3369 10249 3366 10230 3350 10219 3339 10240
3339 10259 3351 10260
TIME...MOT...LOC 2248Z 230DEG 12KT 3349 10247
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWKSpecial Weather Statement
National Weather Service Lubbock TX
550 PM CDT Mon Aug 11 2025
TXZ028-112315-
Lamb TX-
550 PM CDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAMB COUNTY THROUGH 615
PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Littlefield, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Littlefield, Amherst, and Fieldton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 10229 3400 10219 3383 10219 3383 10250
3402 10251
TIME...MOT...LOC 2250Z 240DEG 13KT 3395 10234
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DWKSpecial Weather Statement
National Weather Service Lubbock TX
552 PM CDT Mon Aug 11 2025
TXZ022-023-112315-
Swisher TX-Castro TX-
552 PM CDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES THROUGH 615 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Dimmitt, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Castro
and northwestern Swisher Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3475 10190 3457 10190 3460 10217 3475 10218
TIME...MOT...LOC 2252Z 261DEG 7KT 3466 10211
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWKThe Lubbock radar (KLBB), 57 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Local broadcast media relayed a report of ping pong ball size hail near Levelland.
The Automated Surface Observing System at Lubbock International Airport measured a severe wind gust of 59 mph.
A Texas Tech University West Texas mesonet site near Lesley measured severe wind gusts from 2100 CST through 2112 CST. A peak gust of 72 mph was measured at 2112 CST.
A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 2245 CST through 2249 CST. A peak wind gust of 65 mph was measured at 2246 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275461, 1275460, 1275462, 1275463.